Nebraska, 2008

Hail in Nebraska, May 6, 2008

May 6, 2008 · NWS OAX · 1 event in 1 county or zone

A thunderstorm complex that rolled across South Dakota during the morning and early afternoon hours of May 6th, pushed an outflow boundary into northern Nebraska. Isolated severe storms developed on this boundary and tracked across far northeast Nebraska during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm complex that rolled across South Dakota during the morning and early afternoon hours of May 6th, pushed an outflow boundary into northern Nebraska. Isolated severe storms developed on this boundary and tracked across far northeast Nebraska during the early to mid afternoon hours. Additional storms would fire on the same boundary farther to the west and southwest later that afternoon. Those storms eventually tracked across eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 1:48 AM CST, 11 hours 59 minutes earlier.

Area forecast discussion, May 6, 1:48 AM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 AM CDT TUE MAY 6 2008

.DISCUSSION...
BEGINNING OF COMPLEX PATTERN IS UPON US AS UPPER LOW DIGS IN OFF THE
COAST OF SRN CA.  SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES LOW
CENTERED SW OF SRN CA...WITH NRN STREAM WAVE DROPPING ACROSS
AB/MT/ID.  STRONG NRN STREAM JET WAS PUNCHING BEHIND WAVE...WITH
100KT COMING ASHORE IN NWRN WA.  MOISTURE TONGUE AT 850MB HAD
REACHED N INTO CTRL KS...WITH 12C DEWPOINT AT KDDC BUT 0C DEWPOINT
AT KLBF.  MOISTURE WAS SUPPRESSED SW OF A MID-LEVEL RIDGE AXIS
EXTENDING FROM LA THROUGH AR/ERN KS/CTRL NEB/SWRN SD.  AT 07Z...A
WEAK SFC WARM FRONT /MAINLY INDICATED BY WIND SHIFT AND DEWPOINT
GRADIENT/ WAS NOTED EXTENDING ACROSS SERN SD THROUGH NEAR KSUX
TOWARD KDVN.  IR IMAGERY INDICATES DEVELOPING ACCAS FIELD ALONG THIS
BDRY...WITH A FEW SHRA/TSRA ON REGIONAL RADAR MOSAIC.  TSRA ACTIVITY
WAS ALSO MOVING INTO WRN SD.  MCSS WERE ONGOING ACROSS SRN/SERN
KS...AS WELL AS MOVING SEWD OUT OF THE TX PANHANDLE...WITH BREAK
BETWEEN IN OK FILLING IN WITH TSRA.

DIFFICULT AND LOW-CONFIDENCE FORECAST FOR TODAY/TNGT...AS NONE OF
THE OPERATIONAL MODELS INDICATED THE ONGOING MCS IN KS TO BE IN SERN
KS BY 06Z...WHICH WILL CERTAINLY IMPACT CONVECTIVE EVOLUTION LATER
TODAY.  IN ADDITION...MODELS HAVE TRENDED SIGNIFICANTLY SWD WITH
EJECTION OF UPPER LOW WED/THURS...WITH LOW NOW PROGGED TO MOVE
ACROSS THE SRN PLAINS.  MODELS DID LIGHT UP THE BDRY NEAR THE SD/NEB
BORDER INTO NW IA WITH PRECIP THIS MRNG...WHICH IS SUPPORTED BY
INDICATIONS OF SHRA/TSRA DEVELOPMENT THERE.  EXPECT PRECIP TO
CONTINUE TO BREAK OUT THERE IN THE EARLY MRNG HRS...PARTICULARLY AS
LOW-LEVEL JET CONTINUES TO VEER INTO THE VICINITY.  MAY ALSO SEE
TSRA BRUSH THE SRN CWA EARLY TODAY.  FOR REST OF TODAY...STILL
EXPECT MOISTURE TO CONTINUE TO FEED INTO THE CTRL PLAINS IN WAKE OF
MORNING MCS ACTIVITY.  AMT OF DESTABILIZATION WILL DEPEND ON WHEN
CLOUDS/TSRA CLEAR THE CWA...BUT STILL APPEARS MUCH OF NEB/IA WILL
BECOME UNCAPPED BY MID-AFTN. COLD FRONT WILL BE APPROACHING THE
CWA...BUT AT 00Z WILL STILL EXTEND ROUGHLY FROM NERN SD THROUGH N
CTRL NEB TOWARD NWRN KS.  OTHERWISE...WILL BE LITTLE IN THE WAY OF A
SFC FOCUS OTHER THAN SOME WEAK CONVERGENCE IN THE WARM SECTOR.
CONFIDENCE IS THERE FOR TSRA DEVELOPING IN THE CTRL PLAINS THIS
AFTN/EVNG...BUT IS LOW IN THE LOCATION OF THAT CONVECTION.
STRONGEST INSTABILITY APPEARS TO DEVELOP IN CTRL KS NWD TO N CTRL
NEB...WITH AMPLE SHEAR 0-6KM BULK SHEAR FOR SUPERCELL DEVELOPMENT.
WEAK 0-1KM SHEAR/HELICITY SHOULD LIMIT TOR THREAT IN THE
AREA...LEAVING HAIL AND WIND THE MAIN THREATS WITH CONVECTION
TODAY/TNGT.  CONVECTION SHOULD PERSIST INTO THE OVERNIGHT HOURS
TNGT...DEVELOPING INTO A COMPLEX THAT MOVES ACROSS NEB/IA AS THE
FRONT SAGS SEWD.

MODELS ARE MUCH FASTER WITH PROGRESSION OF FRONT THROUGH CWA WITH
LOW NOW CENTERED MUCH FURTHER S /IN THE TX PANHANDLE BY 18Z
WED/...WITH DRIER AIR BUILDING IN BEHIND THE FRONT.  THIS
POSITIONING SHLD KEEP HEAVY RAIN THREAT WELL S OF THE CWA ON WED.
LEANED TOWARD MORE CONSISTENT ECMWF SOLUTION...WHICH WAS NOT QUITE
AS FAST AS NAM/GFS BUT STILL MUCH FASTER THAN 24 HRS AGO.  HAVE
CLEARED POPS THROUGH CWA MUCH MORE QUICKLY ON WED THAN PREVIOUS
FCSTS.  ECMWF/GFS AGREE IN PULLING A NRN STREAM WAVE THROUGH THE NRN
PLAINS ON THURS...AND HAVE INCREASED POPS THERE.  ALSO COOLED MAX
TEMPS ON WED/THURS...PARTICULARLY IN THE NRN CWA ON THURS...WITH
FRONT MOVING THROUGH MORE QUICKLY WED AND CLOUDS/SHRA POTENTIALLY
HOLDING DOWN TEMPS THURS.

MADE NO CHANGES BEYOND THURS WITH ATTENTION TO MORE IMMINENT WEATHER
CONCERNS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THRU 07/06Z.

SCATTERED SHOWERS AND ISOLATED TSTMS THIS MORNING ARE EXPECTED TO
REMAIN MOSTLY NORTHEAST OF KOFK/KOMA OR WELL SOUTH OF THE REGION AND
THUS WERE LEFT OUT OF TAF FORECAST BEFORE 18Z. INSTABILITY INCREASES
THIS AFTN AND TSTM CHCS WERE INCLUDED AT ALL 3 TAF SITES AFT
18Z...ALTHOUGH IT APPEARS MOST LIKELY TIME PD WILL BE IN 00Z-06Z PD
AS A COLD FRONT MOVES INTO NCNTRL NEBR.  VFR CONDITIONS GENERALLY
EXPECTED OUTSIDE OF ANY CONVECTION...ALTHOUGH STRATO CUMULUS CIGS IN
2000-3000 FT RANGE COULD SPREAD INTO SECTIONS OF ERN NEBR IN 13-16Z
PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/CHERMOK
Hazardous weather outlook, May 6, 11:25 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE MAY 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1225 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER SOUTH DAKOTA ARE EXPECTED TO MOVE OR DEVELOP
INTO NORTHEAST NEBRASKA THIS AFTERNOON THEN CONTINUE TO SPREAD
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. SEVERE
STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND AGAIN ON
SATURDAY...THOUGH IT IS STILL TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN PARTS OF
NORTHEAST NEBRASKA AND LATE THIS AFTERNOON INTO THIS EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 6, 1:47 PM CST
Where
Knox County, 1.02 mi W of Crofton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.730, -97.500

The storm also produced 50 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86364.